, Volume 31, Issue 5, pp 529–563 | Cite as

Poset limits and exchangeable random posets

  • Svante JansonEmail author


We develop a theory of limits of finite posets in close analogy to the recent theory of graph limits. In particular, we study representations of the limits by functions of two variables on a probability space, and connections to exchangeable random infinite posets.

Mathematics Subject Classification (2000)

06A06 05C99 60C05 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. [1]
    D. Aldous: Representations for partially exchangeable arrays of random variables, J. Multivar. Anal. 11 (1981), 581–598.CrossRefzbMATHMathSciNetGoogle Scholar
  2. [2]
    T. Austin: On exchangeable random variables and the statistics of large graphs and hypergraphs, Probab. Surv. 5 (2008), 80–145.CrossRefzbMATHMathSciNetGoogle Scholar
  3. [3]
    B. Bollobás, S. Janson and O. Riordan: The cut metric, random graphs, and branching processes, Journal of Statistical Physics 140(2) (2010), 289–335CrossRefzbMATHMathSciNetGoogle Scholar
  4. [4]
    B. Bollobás and O. Riordan: Metrics for sparse graphs, Surveys in Combinatorics 2009, LMS Lecture Notes Series 365, Cambidge Univ. Press, 2009, 211–287.Google Scholar
  5. [5]
    C. Borgs, J. T. Chayes and L. Lovász: Moments of two-variable functions and the uniqueness of graph limits, Geom. Funct. Anal. 19 (2010), no. 6, 1597–1619.CrossRefzbMATHMathSciNetGoogle Scholar
  6. [6]
    C. Borgs, J. T. Chayes, L. Lovász, V. T. Sós and K. Vesztergombi: Convergent sequences of dense graphs, I. Subgraph frequencies, metric properties and testing, Adv. Math. 219 (2008), no. 6, 1801–1851.CrossRefzbMATHMathSciNetGoogle Scholar
  7. [7]
    C. Borgs, J. T. Chayes, L. Lovász, V. T. Sós and K. Vesztergombi: Convergent sequences of dense graphs II: Multiway cuts and statistical physics, Preprint, 2007,
  8. [8]
    G. Brightwell and N. Georgiou: Continuum limits for classical sequential growth models, Random Structures Algorithms 36 (2010), no. 2, 218–250.zbMATHMathSciNetGoogle Scholar
  9. [9]
    P. Diaconis, S. Holmes and S. Janson: Interval graph limits, Preprint, 2011, arXiv:1102.2841v1.Google Scholar
  10. [10]
    P. Diaconis and S. Janson: Graph limits and exchangeable random graphs, Rendiconti di Matematica 28 (2008), 33–61.zbMATHMathSciNetGoogle Scholar
  11. [11]
    G. Elek and B. Szegedy: Limits of hypergraphs, removal and regularity lemmas. A non-standard approach, arXiv:0705.2179v1.Google Scholar
  12. [12]
    A. Frieze and R. Kannan: Quick approximation to matrices and applications, Combinatorica 19 (1999), 175–220.CrossRefzbMATHMathSciNetGoogle Scholar
  13. [13]
    D. Hoover: Relations on Probability Spaces and Arrays of Random Variables, Preprint, Institute for Advanced Study, Princeton, NJ, 1979.Google Scholar
  14. [14]
    S. Janson: Poset limits and exchangeable random posets, preprint version of the present paper, arXiv:0902.0306v1.Google Scholar
  15. [15]
    S. Janson: Graphons, cut norm and distance, couplings and rearrangements, preprint, 2010–2011. arXiv:1009.2376v3.Google Scholar
  16. [16]
    S. Janson: Limits of interval orders and semiorders, preprint, 2011, arXiv:1104.1264v1.Google Scholar
  17. [17]
    O. Kallenberg: Foundations of Modern Probability, 2nd ed., Springer, New York, 2002.zbMATHGoogle Scholar
  18. [18]
    O. Kallenberg: Probabilistic Symmetries and Invariance Principles, Springer, New York, 2005.zbMATHGoogle Scholar
  19. [19]
    L. Lovász and B. Szegedy: Limits of dense graph sequences, J. Comb. Theory B 96 (2006), 933–957.CrossRefzbMATHGoogle Scholar
  20. [20]
    L. Lovász and B. Szegedy: Szemerédi’s lemma for the analyst, Geom. Funct. Anal. 17 (2007), no. 1, 252–270.CrossRefzbMATHMathSciNetGoogle Scholar
  21. [21]
    K. R. Parthasarathy: Probability Measures on Metric Spaces, Academic Press, New York, 1967.zbMATHGoogle Scholar
  22. [22]
    B. Pittel and R. Tungol: A phase transition phenomenon in a random directed acyclic graph, Random Struct. Alg. 18 (2001), no. 2, 164–184.CrossRefzbMATHMathSciNetGoogle Scholar
  23. [23]
    E. M. Stein: Singular Integrals and Differentiability Properties of Functions, Princeton University Press, Princeton, N.J., 1970.zbMATHGoogle Scholar
  24. [24]
    T. Tao: A correspondence principle between (hyper)graph theory and probability theory, and the (hyper)graph removal lemma, J. Anal. Math. 103 (2007), 1–45.CrossRefzbMATHMathSciNetGoogle Scholar

Copyright information

© János Bolyai Mathematical Society and Springer Verlag 2011

Authors and Affiliations

  1. 1.Department of MathematicsUppsala UniversityUppsalaSweden

Personalised recommendations